Drug Toxicity - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 01-28-2013
USMLE Forums Addict
 
Steps History: 1 + CK
Posts: 150
Threads: 37
Thanked 188 Times in 61 Posts
Reputation: 198
Default Drug Toxicity

A 21-year-old female college student presents to the emergency department with confusion 2 hours after being found lethargic and confused in her dorm room by her roommate. There was an empty pill bottle on the floor that her roommate brought with her. The patient has a history of depression but no past suicide attempts. She has no significant past medical history. On exam, her temperature is 37.9C (100.2F), pulse is 125/min, respirations are 18/min, and blood pressure is 130/78 mm Hg. She is sleepy but arousable and disoriented. Her speech is incoherent, and she seems to be muttering to herself. Her pupils are 6 mm and sluggish. Her skin is warm and dry; there is no axillary sweat. Bowel sounds are hypoactive. An enlarged bladder is noted on examination. The ECG shows sinus tachycardia. What is the next most appropriate step in management?

A) Emergent endotracheal intubation
B) Nasogastric lavage
C) Physostigmine
D) Sodium bicarbonate
E) Supportive care and intermittent bladder catheterization
Reply With Quote Quick reply to this message



  #2  
Old 01-28-2013
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 514
Threads: 66
Thanked 138 Times in 123 Posts
Reputation: 148
Default nahco3

Sodium bicarbonate.
Reply With Quote Quick reply to this message
  #3  
Old 01-29-2013
fat1iscool's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 399
Threads: 45
Thanked 147 Times in 94 Posts
Reputation: 157
Default C?

Not sure, but going with C


C) Physostigmine
Reply With Quote Quick reply to this message
  #4  
Old 01-29-2013
USMLE Forums Scout
 
Steps History: Not yet
Posts: 52
Threads: 1
Thanked 20 Times in 16 Posts
Reputation: 30
Default

nasogastric lavage
Reply With Quote Quick reply to this message
  #5  
Old 01-29-2013
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 41
Threads: 1
Thanked 53 Times in 34 Posts
Reputation: 63
Default

This is a TCAs toxicity, and she has anti mucarinics and cardiac toxicity, you treat cardiac toxicity with D) sodium bicarbonate. But since the qs ask What is the next most appropriate step in management? I think the answer is
B) Nasogastric lavage
TCAs has low teraupetic index and since has just pass 2 hours since the ingestion u may want to clear the drug from her system.
Then probably u should administer sodium bicarbonate.
Reply With Quote Quick reply to this message
The above post was thanked by:
dreimg (01-29-2013)
  #6  
Old 01-29-2013
USMLE Forums Scout
 
Steps History: Not yet
Posts: 52
Threads: 1
Thanked 20 Times in 16 Posts
Reputation: 30
Default

Quote:
Originally Posted by debs View Post
This is a TCAs toxicity, and she has anti mucarinics and cardiac toxicity, you treat cardiac toxicity with D) sodium bicarbonate. But since the qs ask What is the next most appropriate step in management? I think the answer is
B) Nasogastric lavage
TCAs has low teraupetic index and since has just pass 2 hours since the ingestion u may want to clear the drug from her system.
Then probably u should administer sodium bicarbonate.
add suicidal tendency while on tca
Reply With Quote Quick reply to this message
The above post was thanked by:
dreimg (01-29-2013)
  #7  
Old 01-29-2013
Janakpriya's Avatar
USMLE Forums Addict
 
Steps History: Step 1 Only
Posts: 101
Threads: 9
Thanked 47 Times in 30 Posts
Reputation: 57
Send a message via Skype™ to Janakpriya
Default

Will go with TCA toxicity.. Since just 2 hrs NG( if more time would choose bicarb)..in TCA toxicity, physostigmine not to be used since although reverse anticholinergic symptoms,it can aggravate cardiac conduction and cause seizures..norepinephrine is a good thing to start for " quinidine like" action resulting in depressed heart.Bicarb increases extracellular Na, and prevent Na channel blockage.
__________________

To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Reply With Quote Quick reply to this message
  #8  
Old 01-29-2013
USMLE Forums Scout
 
Steps History: ---
Posts: 24
Threads: 3
Thanked 4 Times in 4 Posts
Reputation: 14
Default nahco3

i think the next appropriate step is to administer NaHCO3

She is having TCA toxicity. Since the EKG is showing sinus tach she could very well have an arrythmia. The NaHCO3 will slow her heart down accessing cardiac toxicity first
Reply With Quote Quick reply to this message
  #9  
Old 01-29-2013
dreimg's Avatar
USMLE Forums Scout
 
Steps History: Not yet
Posts: 28
Threads: 10
Thanked 1 Time in 1 Post
Reputation: 11
Correct Answer

Nasogastric lavage
__________________
Andres Santana I.M.G
Reply With Quote Quick reply to this message
  #10  
Old 01-29-2013
USMLE Forums Addict
 
Steps History: Not yet
Posts: 138
Threads: 1
Thanked 45 Times in 26 Posts
Reputation: 55
Default

guys, she's at the ED 2 hours after being found letargic in her dorm room. we don't know how long she's been letargic. Nasogastric lavage is out of the question. I'm going with Supportive care and intermittent bladder catheterization.
Reply With Quote Quick reply to this message
The above post was thanked by:
nandish_m (01-31-2013)
  #11  
Old 01-29-2013
nandish_m's Avatar
USMLE Forums Addict
 
Steps History: Not yet
Posts: 117
Threads: 5
Thanked 59 Times in 40 Posts
Reputation: 69
Default

Quote:
Originally Posted by koyi View Post
A 21-year-old female college student presents to the emergency department with confusion 2 hours after being found lethargic and confused in her dorm room by her roommate. There was an empty pill bottle on the floor that her roommate brought with her. The patient has a history of depression but no past suicide attempts. She has no significant past medical history. On exam, her temperature is 37.9C (100.2F), pulse is 125/min, respirations are 18/min, and blood pressure is 130/78 mm Hg. She is sleepy but arousable and disoriented. Her speech is incoherent, and she seems to be muttering to herself. Her pupils are 6 mm and sluggish. Her skin is warm and dry; there is no axillary sweat. Bowel sounds are hypoactive. An enlarged bladder is noted on examination. The ECG shows sinus tachycardia. What is the next most appropriate step in management?

A) Emergent endotracheal intubation
B) Nasogastric lavage
C) Physostigmine
D) Sodium bicarbonate
E) Supportive care and intermittent bladder catheterization

D) Sodium bicarbonate
Reply With Quote Quick reply to this message
  #12  
Old 01-31-2013
Janakpriya's Avatar
USMLE Forums Addict
 
Steps History: Step 1 Only
Posts: 101
Threads: 9
Thanked 47 Times in 30 Posts
Reputation: 57
Send a message via Skype™ to Janakpriya
Default

Quote:
Originally Posted by BritneySpears View Post
guys, she's at the ED 2 hours after being found letargic in her dorm room. we don't know how long she's been letargic. Nasogastric lavage is out of the question. I'm going with Supportive care and intermittent bladder catheterization.
Ya.. Youre right.. We dont know how long she has been in that state..so probably NG ruled out.. So would choose Bicarb then..
__________________

To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Reply With Quote Quick reply to this message



Reply

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Important drug toxicity step_enhancer USMLE Step 2 CK Forum 4 08-29-2012 10:33 AM
Which drug would reduce methotrexate toxicity? Casandra USMLE Step 1 Forum 9 08-02-2012 01:23 PM
Drug with highest incidence of toxicity! Amin Sabet USMLE Step 1 Forum 2 11-14-2011 01:34 PM
question - lithium toxicity drug-drug interaction mtoi USMLE Step 1 Forum 5 10-31-2010 01:48 PM
TCA toxicity abhinav USMLE Step 1 Forum 2 03-27-2010 05:38 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)